Mississippi, 2015

Flash Flooding in Mississippi, April 12 to 14, 2015

April 12 to 14, 2015 · NWS LIX · 6 events in 3 counties and zones

A stationary front over southeast Louisiana provided the focus for the development of several rounds of thunderstorms over southeast Louisiana and southern Mississippi. Torrential rain produced several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front over southeast Louisiana provided the focus for the development of several rounds of thunderstorms over southeast Louisiana and southern Mississippi. Torrential rain produced several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 12, 6:47 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 12, 6:47 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
747 PM CDT SUN APR 12 2015

.SOUNDING DISCUSSION...

...00Z SOUNDING DISCUSSION...

THE LATEST SOUNDING WAS TAKEN IN THE IMMEDIATE VICINITY OF A
STATIONARY FRONTAL BOUNDARY DRAPED OVER THE FORECAST AREA. THIS
SOUNDING INDICATES A FAIRLY HIGH SHEAR ENVIRONMENT...WITH
EFFECTIVE STORM RELATIVE HELICITY OF OVER 200 M2/S2 AND A BULK
SHEAR VALUE OF 22 M2/S2. CAPE IS DECENT AT AROUND 1000 J/KG AND
THE LCL REMAINS VERY LOW AT AROUND 2500 FEET. THESE FACTORS ARE
ALSO FAVORABLE FOR CONVECTIVE DEVELOPMENT AND THE FORMATION OF
SOME DEEPER UPDRAFTS. GIVEN THESE CONDITIONS...AN ISOLATED
WATERSPOUT OR TORNADO COULD OCCUR IN THE VICINITY OF THE LOW LEVEL
BOUNDARY. LAPSE RATES ARE FAIRLY WEAK AT LESS THAN 6
DEGREES/KM...BASICALLY FOLLOWING THE MOIST ADIABAT UP TO THE
EQUILIBRIUM LEVEL. THESE WEAK LAPSE RATES COMBINED WITH HIGH FREEZING
LEVELS WILL KEEP HAIL FORMATION AT BAY. GIVEN THE LACK OF DRY AIR
ENTRAINMENT...STRONG STRAIGHT LINE WINDS ARE ALSO LESS LIKELY.
HOWEVER...ANY RAINFALL SHOULD BE VERY EFFICIENT...AND RAINFALL
RATES OF UP TO 2 INCHES PER HOUR COULD BE POSSIBLE. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  78  66  78 /  70  80  50  80
BTR  68  80  68  80 /  70  80  50  80
ASD  69  80  69  80 /  70  80  50  80
MSY  70  80  70  80 /  60  80  50  70
GPT  70  78  71  78 /  70  80  40  70
PQL  70  79  71  81 /  70  80  40  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR LAZ046-049-056>070.

GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 12, 4:35 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
535 PM CDT SUN APR 12 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-131400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
535 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT.
SOME OF THE SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR THOSE AREAS OF
SOUTHEAST LOUISIANA TO THE SOUTH...SOUTHWEST AND WEST OF LAKE
PONTCHARTRAIN...INCLUDING THE NEW ORLEANS METRO AREA. ALTHOUGH
SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BE STRONG AND
PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY. NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS MONDAY MAY RESULT IN AREAS OF
HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING.

OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY DURING THE REMAINDER OF THE WEEK WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 12, 4:17 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
517 PM CDT SUN APR 12 2015

MSZ080-081-122245-
HANCOCK-HARRISON-
517 PM CDT SUN APR 12 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES...

AT 516 PM CDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF
WAVELAND...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... LONG BEACH...BAY ST.
LOUIS...WAVELAND...AND DIAMONDHEAD.

LAT...LON 3035 8912 3030 8928 3031 8929 3033 8929
      3036 8928 3036 8931 3037 8931 3037 8935
      3033 8938 3034 8934 3031 8933 3026 8939
      3026 8942 3023 8942 3022 8944 3023 8947
      3053 8935 3040 8908
TIME...MOT...LOC 2216Z 208DEG 16KT 3026 8935

11
Special weather statement, Apr 12, 5:20 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 PM CDT SUN APR 12 2015

MSZ081-082-122345-
JACKSON-HARRISON-
620 PM CDT SUN APR 12 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

AT 619 PM CDT...A STRONG THUNDERSTORM OVER MISSISSIPPI SOUND SOUTH
OF BILOXI...MOVING NORTH NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... GULFPORT...BILOXI...OCEAN
SPRINGS...ST. MARTIN...AND D'IBERVILLE.

LAT...LON 3039 8880 3038 8880 3043 8885 3043 8893
      3042 8895 3043 8899 3041 8899 3042 8891
      3041 8887 3036 8882 3039 8887 3039 8897
      3037 8906 3061 8901 3052 8871
TIME...MOT...LOC 2319Z 198DEG 15KT 3036 8895

11

The radar

The Mobile radar (KMOB), 68 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
April 12, 7:10 PM CST to 10:00 PM CST
Where
Harrison County, 1.65 mi E of Biloxi to 2.57 mi SSE of Gulfport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.397, -88.873

High water was reported on US Highway 90 in Gulfport at 810 pm.

Flash Flood, Harrison

When
April 12, 7:49 PM CST to 10:00 PM CST
Where
Harrison County, 1.7 mi ESE of Biloxi to 2.99 mi SE of Gulfport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.393, -88.873

Significant street flooding was reported in the Gulfport and Biloxi areas. Water was covering portions of US Highway 90 with water rescues in progress.

Flash Flood, Pearl River

When
April 14, 9:00 AM CST to 10:00 AM CST
Where
Pearl River County, Ozona to 1.87 mi W of Picayune
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.580, -89.670

The Emergency Manager reported flooding of US Highway 11 in the Ozona area.

Flash Flood, Hancock

When
April 14, 9:00 AM CST to 10:00 AM CST
Where
Hancock County, Waveland to 0.31 mi SSW of Diamondhead Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.280, -89.380

The Emergency Manager reported widespread street and roadway flooding across Hancock County. Some roads were being evaluated for potential closure.

Flash Flood, Harrison

When
April 14, 11:21 AM CST to 12:30 PM CST
Where
Harrison County, 1.58 mi WSW of (Bix)keesler Afb Bil to 1.24 mi SW of (Bix)keesler Afb Bil
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.392, -88.945

US Highway 90 was reported impassable due to flood waters near Iberville Drive.

Flash Flood, Pearl River

When
April 14, 11:23 AM CST to 12:30 PM CST
Where
Pearl River County, 1.81 mi NE of Nicholson to 1.49 mi SSW of La Row
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.498, -89.678

The Picayune Police Department reported several roads across the city were flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563951, 563954, 563988, 563989, 563999, 564001.